Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2009, 5:18 PM CDT for Seward County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 5:18 PM CDT (22:18 UTC)
- Expired
- Jul 16, 2009, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Seward County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:41 PM CDT | HAIL 1 | 6 S Hayne, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 162218 SVRDDC KSC175-162300- /O.NEW.KDDC.SV.W.0182.090716T2218Z-090716T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF HAYNE...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... HAYNE... RURAL RESIDENCES OF SOUTHERN SEWARD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3700 10095 3716 10096 3717 10078 3700 10065 TIME...MOT...LOC 2218Z 335DEG 15KT 3704 10082 $$ RITTERLING
1 follow-up statement
000 WWUS53 KDDC 162241 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 541 PM CDT THU JUL 16 2009 KSC175-162300- /O.CON.KDDC.SV.W.0182.000000T0000Z-090716T2300Z/ SEWARD KS- 541 PM CDT THU JUL 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHERN SEWARD COUNTY... AT 540 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF LIBERAL...MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3700 10095 3716 10096 3717 10078 3700 10065 TIME...MOT...LOC 2242Z 004DEG 12KT 3714 10094 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:55 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 2:55 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT THU JUL 16 2009 .DISCUSSION... DAYS 1-2... PRIMARY CHALLENGE IN THE FORECAST CONTINUES TO BE THUNDERSTORM CHANCES AND TIMING ACROSS THE DDC FA THROUGH SATURDAY. THE EARLY AFTERNOON ANALYSIS AT THE SURFACE REVEALED A SOUTHWEST MOVING COLD FRONT ACROSS THE DDC FA. YESTERDAYS NAM12 18Z RUN DID A FAIRLY GOOD JOB DEPICTING THE STRENGTH OF THIS FRONT...ENHANCED SUBSTANTIALLY BY LARGE COLD POOL FROM MCS THAT TRACKED SOUTH ACROSS NEBRASKA INTO NORTHERN KANSAS DURING THE OVERNIGHT HOURS INTO EARLY TODAY. THIS MCS HAS SINCE LARGELY DISSIPATED, HOWEVER SIGNIFICANT COOL, STABLE BOUNDARY LAYER HAS BEEN LEFT IN ITS WAKE...WHICH CONTINUED TO OVERSPREAD WESTERN KANSAS FROM NORTHEAST TO SOUTHWEST WITH THE ADVANCEMENT OF THE FRONT. EARLIER THOUGHT WAS THIS OUTFLOW BOUNDARY WOULD BECOME QUASI-STATIONARY ACROSS THE CENTRAL DDC FA WITH A LARGER AREA OF INSTABILITY TO WORK WITH. BY 19Z...THE FRONT HAS ALREADY PUSHED INTO DDC WITH A 19Z WIND OF 080/20G30KT. THIS FRONT WILL NOT BE SLOWING DOWN IT WOULD APPEAR...GIVEN THE CONTINUED ISALLOBARIC HIGH ANOMALY GRIPPING MUCH OF KANSAS. IT NOW APPEARS THAT ANY SURFACE BASED STORMS WILL BE CONFINED TO FAR SOUTHWEST DDC FA AND PERHAPS ALONG THE OK BORDER WHEN CONVECTIVE INITIATION OCCURS AFTER 21Z. BY THEN...THE FRONT WILL HAVE TAKEN ANOTHER GOOD CHUNK OUT OF THE FORECAST AREA. THUS...WILL BE LOWERING POPS MOST LOCATIONS FOR THIS EVENING INTO THE 15 TO 25 PERCENT RANGE...WITH SOME 40-50 POPS ACROSS THE OK BORDER AREA. LATE TONIGHT INTO TOMORROW...WITH THE MID LEVEL BAROCLINIC ZONE STILL AROUND FROM NORTHEAST CO INTO WESTERN KS...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE (ALTHOUGH ELEVATED IN NATURE) ALONG H7 FRONTOGENETIC BAND. THE BEST LOCATION FOR THIS DEVELOPMENT WILL BE ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS DURING THE OVERNIGHT HOURS...WITH ACTIVITY SPREADING SOUTHEAST IN TO DDC FA AFTER 06Z...BUT MORE LIKELY IN THE 09-12Z TIME FRAME. WILL CARRY 25 TO 35 POPS DURING THE DAY FOR ELEVATED CONVECTION...BUT THE THREAT FOR SURFACE-BASED STORMS APPEARS LESS LIKELY NOW WITH A LARGER AREAL EXTENT OF STABLE BOUNDARY LAYER INFLUENCING WESTERN KANSAS. ANY LATE-DAY SURFACE BASED STORMS SHOULD BE CONFINED TO EASTERN COLORADO. WILL HAVE HIGHEST LATE-DAY AND EVENING POPS IN THE WEST BASED ON THIS. MUCH THE SAME IS EXPECTED OVERNIGHT FRIDAY NIGHT INTO SATURDAY...WITH PERHAPS ANOTHER ROUND OF ELEVATED THUNDERSTORMS A BIT FARTHER EAST TO INCLUDE MORE OF DDC FA...BUT SURFACE HIGH PRESSURE SHOULD CONTINUE TO GRIP MOST OF THE FORECAST AREA WITH A MORE STABLE BOUNDARY LAYER MITIGATING SURFACE-BASED THUNDERSTORM DEVELOPMENT. -UMSCHEID DAYS 3-7... THE NEXT SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS BY MONDAY WITH A WEAK LEE TROUGH ALLOWING FOR LOW LEVEL MOISTURE RETURN. GIVEN THE NORTHWEST FLOW AND LOW TO MID LEVEL BAROCLINIC ZONE, STORMS ARE POSSIBLE, WITH THE BEST CHANCE IN OUR EAST. ANOTHER SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN PLAINS BY WEDNESDAY NIGHT WITH A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF STORMS MAY BE TO OUR NORTHEAST. TEMPERATURES DO NOT LOOK ALL THAT HOT THROUGH JULY 22 GIVEN THE NORTHWEST FLOW AND LACK OF DOWNSLOPE FLOW. THERE IS SOME UNCERTAINTY WITH REGARD TO THE AMPLITUDE OF THE UPPER LEVEL FLOW BY DAYS 8-10. && .AVIATION... A FEW THUNDERSTORMS ARE POSSIBLE BETWEEN 08 UTC AND 15 UTC AT HAYS AND GCK AND THEN IN DDC AFTER 09Z AS A WEAK SHORTWAVE TROUGH APPROACHES. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH DIMINISHING EAST TO NORTHEAST WINDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 83 61 86 / 30 40 40 20 GCK 61 82 60 85 / 30 40 40 20 EHA 62 84 62 89 / 30 30 30 30 LBL 62 84 62 88 / 40 30 30 30 HYS 63 81 61 85 / 20 40 40 20 P28 66 83 63 87 / 50 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/24/24
Hazardous weather outlook, Jul 16, 5:07 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 507 PM CDT THU JUL 16 2009 KSZ030-031-043>046-061>066-074>081-084>090-172215- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 507 PM CDT THU JUL 16 2009 /407 PM MDT THU JUL 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY EVENING HOURS ALONG AND SOUTH OF A LINE EXTENDING FROM JOHNSON CITY TO FORD TO NEAR PRATT. THE PRIMARY HAZARD THIS EVENING WILL BE LARGE HAIL AND STRONG GUSTY WINDS. PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE EARLY TONIGHT NEAR THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL EXIST FRIDAY THROUGH EARLY NEXT WEEK. LARGE CLUSTERS OF THUNDERSTORMS ARE POSSIBLE IN THE PERSISTENT NORTHWEST FLOW PATTERN...MAINLY AT NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE SYSTEMS BUT IT IS TOO EARLY TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR. CONTINUE TO MONITOR FORECASTS FOR UPDATED INFORMATION ON THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH OF A JOHNSON CITY TO FORD TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Special weather statement, Jul 16, 5:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 503 PM CDT THU JUL 16 2009 KSZ085-086-162245- SEWARD-STEVENS- 503 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTHERN SEWARD COUNTIES... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES EAST OF CAVE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3717 10064 3712 10108 3738 10117 3739 10089 TIME...MOT...LOC 2202Z 315DEG 18KT 3733 10102 RITTERLING
Special weather statement, Jul 16, 5:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT THU JUL 16 2009
KSZ086-162300-
SEWARD-
513 PM CDT THU JUL 16 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HAYNE...MOVING SOUTH AT 15
MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3700 10099 3714 10098 3719 10077 3700 10068
3699 10069 3699 10095
TIME...MOT...LOC 2210Z 343DEG 13KT 3708 10085
RITTERLINGLocal storm report, Jul 16, 5:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 5 E LIBERAL 37.04N 100.85W
07/16/2009 E0.75 INCH SEWARD KS PUBLIC
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:03 PM CDT | Special Weather Statement | DDC | Seward | 42 min |
| Jul 16, 5:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Jul 16, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 41 min |
| Jul 16, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 42 min |
| Jul 16, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 42 min |
| Jul 16, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 41 min |
| Jul 16, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 41 min |
| Jul 16, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 40 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Jul 16, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 46 min |
| Jul 16, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.